Wyoming, 2011High Wind in Wyoming, October 13, 2011
October 13, 2011 · NWS CYS · 1 event in 1 county or zone
Strong winds in the mid levels of the atmosphere combined with a strong pressure difference at the surface produced strong winds for several hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds in the mid levels of the atmosphere combined with a strong pressure difference at the surface produced strong winds for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 12, 9:52 PM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Oct 12, 9:52 PM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 PM MDT WED OCT 12 2011
.AVIATION...06Z TAFS
VFR CONDITIONS EXPECTED NEXT 24 HOURS. STRONG WEST TO NORTHWEST
WINDS EXPECTED TO BEGIN AT RAWLINS AND LARAMIE AFTER
16Z...PERSISTING THROUGH THE AFTERNOON. PILOTS WILL MOST LIKELY
SEE TURBULENT CONDITIONS FLYING OVER HIGHER TERRAIN FROM CHEYENNE
WEST THROUGH THE AFTERNOON.
CLAYCOMB
&&
.PREV DISCUSSION... /ISSUED 949 PM MDT WED OCT 12 2011/
UPDATE...
LOWERED OVERNIGHT MINS TO MORE ACCURATELY REPRESENT RECENT HOURLY
TRENDS. KNOCKED SEVERAL DEGREES OFF OVERNIGHT LOWS. UPDATES HAVE
BEEN SENT.
CLAYCOMB
PREV DISCUSSION... /ISSUED 524 PM MDT WED OCT 12 2011/
AVIATION...00Z TAFS
WINDY CONDITIONS EXPECTED TO TAPER OFF SHORTLY AFTER 00Z THIS
EVENING. GUSTY WEST TO NORTHWEST WINDS EXPECTED TO RETURN THURSDAY
A COUPLE HOURS AFTER SUNRISE WITH MAINLY CLEAR SKIES. WINDY
CONDITIONS EXPECTED TO CONTINUE THROUGH THE WEEK.
CLAYCOMB
PREV DISCUSSION... /ISSUED 351 PM MDT WED OCT 12 2011/
SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...CURRENT OBSERVATIONS
ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA SHOW PARTLY CLOUDY
SKIES AND WINDY CONDITIONS AS AN UPPER LEVEL TROUGH MOVES EASTWARD
ACROSS THE GREAT PLAINS. WEST TO NORTHWEST WINDS HAVE GUSTED TO 50
MPH ACROSS PORTIONS OF SOUTHEAST WYOMING THIS AFTERNOON AND UP TO
40 MPH ACROSS WESTERN NEBRASKA. THE UPPER LEVEL TROUGH AND
ASSOCIATED PRESSURE GRADIENT WILL PUSH EAST OF THE AREA BY THIS
EVENING...RESULTING IN DIMINISHING WIND SPEEDS OVERNIGHT.
MODELS SHOW THE UPPER LEVEL HIGH PRESSURE OFF THE CALIFORNIA
COASTLINE NUDGING EASTWARD TOWARDS MEXICO AND THE BAJA PENINSULA
THROUGH FRIDAY. EXPECT TEMPERATURES TO WARM ABOVE NORMAL ACROSS
MOST OF THE AREA THURSDAY AND FRIDAY...WITH THE COOLEST TEMPS
NORTH OF THE NORTH PLATTE RIVER VALLEY DUE TO THE POSITION OF THE
JET STREAM. 120KT JET WILL REMAIN RELATIVELY STATIONARY OVER
MONTANA AND NORTHERN WYOMING LATE THIS WEEK. WITH STRONG WINDS
ALOFT...WINDY CONDITIONS ARE EXPECTED TO CONTINUE...ESPECIALLY
ALONG AND WEST OF THE LARAMIE RANGE THROUGH FRIDAY. A SURFACE HIGH
WILL DRIFT INTO THE CENTRAL PLAINS BY FRIDAY...RESULTING IN
LIGHTER WINDS AND EAST TO SOUTHEAST FLOW NEAR THE SURFACE ACROSS
WESTERN NEBRASKA. THE MAIN FORECAST CONCERN WILL BE LATE FRIDAY
NIGHT AS THE NEXT COLD FRONT APPROACHES THE AREA AND A LEE SIDE
TROUGH DEVELOPS OVER THE HIGH PLAINS. STRONG WINDS ARE POSSIBLE
ACROSS SOUTHEAST WYOMING BY SATURDAY MORNING...ESPECIALLY IN THE
WIND PRONE AREAS WITH GUSTS AROUND 55 MPH EXPECTED.
LONG TERM...SATURDAY THROUGH WEDNESDAY. MODELS IN DECENT AGREEMENT
ON THE 500 MB SYNOPTIC PATTERN...THUS HIGH CONFIDENCE IN THEIR
RESPECTIVE SOLUTIONS.
SATURDAY...MILD DAY WITH HIGH TEMPERATURES IN THE 60S AND 70S IN THE
PRE-FRONTAL WARM AIRMASS AHEAD OF THE NEXT PASSING COLD FRONT THAT
PASSES IN THE AFTERNOON. LOOKS LIKE ENOUGH LOW AND MID LEVEL
MOISTURE FOR ISOLATED AFTERNOON SHOWERS ACROSS THE NORTHERN
LARAMIE...SNOWY AND SIERRA MADRE RANGES.
SUNDAY...ANOTHER QUICK MOVING SHORTWAVE ON THE HEELS OF THE SATURDAY
SHORTWAVE WILL PRODUCE ISOLATED SHOWERS NEAR THE MOUNTAINS WEST OF A
LUSK TO LARAMIE LINE...DRY ELSEWHERE. COOLER WITH HIGH IN THE 50S
AND LOWER 60S IN THE WAKE OF THE COLD FRONT.
MONDAY...COOL DAY WITH SURFACE HIGH BUILDING SOUTH ACROSS THE
NORTHERN AND CENTRAL ROCKIES. ISOLATED SHOWERS NEAR OUR WESTERN
MOUNTAINS WITH SOME MID LEVEL MOISTURE AND OROGRAPHICS...DRY
ELSEWHERE.
TUESDAY...TRANSITORY RIDGE ALOFT MOVES TO WYOMING WITH A WARMING
TREND AS RETURN SOUTH WINDS DEVELOP. DRY DUE TO LACK OF LOW AND MID
LEVEL MOISTURE.
WEDNESDAY...ANOTHER FAST MOVING SHORTWAVE WILL SPREAD CLOUDS ACROSS
THE COUNTIES...THOUGH TIMING THESE SHORTWAVES IN THE PROGRESSIVE
PATTERN ALOFT WILL BE DIFFICULT AT BEST AT THIS JUNCTURE. AS IS
TYPICAL WITH THESE FAST MOVING SYSTEMS THAT HAVE LIMITED MOISTURE...
WILL LIKELY SEE LITTLE IF ANY PRECIPITATION WITH THIS SHORTWAVE
TROUGH PASSAGE.
AVIATION...18Z TAFS. WEST TO NORTHWEST WINDS OF 20 TO 35 MPH WITH
LOCALIZED GUSTS TO 45 MPH THROUGH 22Z...PRODUCING LOCALIZED MOUNTAIN
AND HILL TURBULENCE AND LEE EDDY EFFECTS DOWNWIND OF SLOPES. WINDS
DECREASING AFTER 22Z. WEST WINDS INCREASING TO 20 TO 35 MPH WITH
GUSTS TO 45 MPH ACROSS SOUTHEAST WYOMING AFTER 15Z THURSDAY. VFR
WITH SCATTERED TO BROKEN CLOUD DECK AT OR ABOVE 8000 FEET ABOVE
GROUND LEVEL.
FIRE WEATHER...FIRE WEATHER CONCERNS WILL REMAIN MODERATE INTO
THIS WEEKEND...MAINLY DUE TO GUSTY WEST TO NORTHWEST WINDS...WHICH
WILL SUBSIDE OVER THE HIGH PLAINS EAST OF THE LARAMIE RANGE ON
FRIDAY. DAYTIME HUMIDITIES WILL LOWER TO AROUND 20 PERCENT ON
SATURDAY AHEAD OF THE NEXT COLD FRONT. COOLER TEMPS AND HIGHER
HUMIDITIES ARE EXPECTED ON SUNDAY THROUGH EARLY NEXT WEEK.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM...TJT
LONG TERM/AVIATION...CLAYCOMB
Hazardous weather outlook, Oct 12, 3:23 AM MST, 23 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
423 AM MDT WED OCT 12 2011
WYZ101>119-131030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
423 AM MDT WED OCT 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WEST TO SOUTHWEST WINDS WILL GUST AS HIGH AS 50 MPH TODAY IN THE
ARLINGTON AREA AS WELL AS OVER AND NEAR THE LARAMIE RANGE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
BREEZY CONDITIONS WILL CONTINUE THROUGH THE WEEKEND IN THE WIND
CORRIDOR ALONG AND WEST OF THE LARAMIE RANGE...WITH THE NEXT TIME
FRAME FOR STRONGER WINDS LIKELY TO BE ON SATURDAY. THE NEXT CHANCE
OF PRECIPITATION WILL BE SUNDAY AND MONDAY WITH THE PASSAGE OF
A STRONG COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-131030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
423 AM MDT WED OCT 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS WILL OCCUR THIS AFTERNOON WITH NORTHWEST WINDS
OF 20 TO 30 MPH GUSTING UP TO 40 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE NEXT CHANCE OF PRECIPITATION AND WINDY CONDITIONS WILL BE
LATE SUNDAY NIGHT AND MONDAY WITH THE PASSAGE OF A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Oct 12, 10:56 PM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1156 PM MDT WED OCT 12 2011
WYZ114-130900-
SNOWY RANGE-
INCLUDING THE CITIES OF...CENTENNIAL...ALBANY...WOODS LANDING
1156 PM MDT WED OCT 12 2011
...STRONG WINDS ON THE EAST SLOPES OF THE SNOWY RANGE EXPECTED
OVERNIGHT...
WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 65 MPH WILL OCCUR
ACROSS THE EASTERN SLOPES OF THE SNOWY RANGE OVERNIGHT...AND WILL
BEGIN TO EASE AROUND SUNRISE.
LOCATIONS THAT MAY EXPERIENCE THESE STRONG WINDS INCLUDE
CENTENNIAL...THE SNOWY RANGE SKI AREA...HIGHWAY 130 OVER THE SNOWY
RANGE AND THE SNOWY RANGE PASS.
IF YOU ARE IN THESE AREAS...BE PREPARED FOR THESE STRONG AND GUSTY
WEST WINDS...ESPECIALLY ALONG EXPOSED LOCATIONS ALONG THE EASTERN
SLOPES OF THE SNOWY RANGE.
WYZ110-130900-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
1156 PM MDT WED OCT 12 2011
...GUSTY WINDS EXPECTED OVERNIGHT IN EASTERN CARBON COUNTY...
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH WILL OCCUR
OVERNIGHT ESPECIALLY IN THE WIND PRONE AREAS ALONG THE INTERSTATE
80 CORRIDOR NEAR ARLINGTON. WIND SPEEDS WILL BEGIN TO EASE AROUND
SUNRISE.
THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.
Special weather statement, Oct 13, 12:39 AM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
139 AM MDT THU OCT 13 2011
WYZ114-131000-
SNOWY RANGE-
INCLUDING THE CITIES OF...CENTENNIAL...ALBANY...WOODS LANDING
139 AM MDT THU OCT 13 2011
...STRONG WINDS ON THE EAST SLOPES OF THE SNOWY RANGE EXPECTED
OVERNIGHT...
WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH WILL OCCUR ACROSS
THE EASTERN SLOPES OF THE SNOWY RANGE OVERNIGHT...AND EASE BY
SUNRISE. LOCATIONS THAT MAY EXPERIENCE THESE STRONG WINDS INCLUDE
CENTENNIAL...THE SNOWY RANGE SKI AREA...HIGHWAY 130 OVER THE SNOWY
RANGE AND THE SNOWY RANGE PASS.
IF YOU ARE IN THESE AREAS...BE PREPARED FOR THESE STRONG AND GUSTY
WEST WINDS...ESPECIALLY ALONG EXPOSED LOCATIONS ALONG THE EASTERN
SLOPES OF THE SNOWY RANGE.
WYZ110-131000-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
139 AM MDT THU OCT 13 2011
...GUSTY WINDS EXPECTED OVERNIGHT IN EASTERN CARBON COUNTY...
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH WILL
OCCUR OVERNIGHT ESPECIALLY IN THE WIND PRONE AREAS ALONG THE
INTERSTATE 80 CORRIDOR NEAR ARLINGTON. WIND SPEEDS WILL EASE
BY SUNRISE. PEOPLE DRIVING HIGH PROFILE VEHICLES SHOULD BE
ESPECIALLY CAUTIOUS AND ALERT TO THE GUSTY WEST AND SOUTHWEST
WINDS...ESPECIALLY IN THE TYPICAL WIND PRONE LOCATIONS.
High Wind, North Snowy Range Foothills
- When
- October 13, 2:25 AM MST to 6:50 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensors across the Northern Snowy Range measured sustained winds in excess of 40 mph and a peak gust of 62 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, October 13, 20111 death · 1 injured · $6,000 · 55 kt wind · 6 events
- Tornadoes in Virginia, October 13, 2011$1.2 million · EF1 · 2 events
- Damaging Winds in South Carolina, October 13, 2011$105,000 · 60 kt wind · 22 events
- Tornadoes and Damaging Winds in Virginia, October 13, 2011$84,000 · EF0 · 8 events
- Hail and Damaging Winds in Georgia, October 13, 2011$73,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Georgia, October 13, 2011$50,000 · 60 kt wind · 9 events
- Flooding in Ohio, October 13 to 14, 2011$30,000 · 2 events
- Damaging Winds in South Carolina, October 13, 2011$8,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Virginia, October 13, 20118 events
- Hail in North Carolina, October 13, 20111.75 in hail · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 13, 20112 events
- Wildfire in Arkansas, October 13, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346138.